Jump to content

Brain Mets After All...


Angie

Recommended Posts

My dad had an MRI yesterday and we found out the results today. Unfortunately, he has several "spots" on his brain, both sides. We were not surprised because of my dad being forgetful and confused. And today, for the first time, he started seeing double. It didn't last long, but still another new symptom! :x

He is now in the hospital and will be in for a week, maybe longer. He has been very nauseated lately, so they are going to try to control that. He also starts radiation tomorrow after we meet with the doctor to discusss a "plan of action". Last week my dad wanted to die and now he's ready to fight again. I think that's great!

Can anyone share a story about their own experience or experience of a loved one with radiation for brain mets? Thank you so much!

Link to comment
Share on other sites

(((Angie)))

I have no story to share, but I have hugs and plenty of prayers for you and your Dad. I am sorry about the new development. There are many people on the board who have sucessfully fought off brain mets. I am sure they will chime in soon. I am glad is back in the fighting mode.

Blessings

Betty

Link to comment
Share on other sites

Dad's radiation for his brain met was really easy (the procedure itself) , but it did cause more fatigue and mouth sores. :roll:

There are others who have been there and back and they will have more advice for you. I just wanted to send my love and prayers for you both.

((HUG))

Link to comment
Share on other sites

Angie,

My husband had 14 treatments for 8 mets. Two disappeared and the rest shrunk about 30%. He lost his hair on about the 8th treatment, and got a very, very dry scalp. He could turn his head down and rub it and you could see the dry skin flake off. Of course, he wouldn't "put that greasy crap on my head", so it probably could have been a little better if he would have used a heavier lotion. He did get quite fatigued, and he got kind of fuzzy-headed and slow to respond for a little while which scared the dickens out of me, but it gradually got better a few weeks after radiation.

By the way, we were told that he couldn't use regular OTC lotions on his scalp during the 14 days (plus weekends) of treatment. They had some special lotion in little tubes they gave him to use if it got dry and itchy that he could use during the 14 days of treatment, but they said the OTC lotions could affect the benefit of the radiation.

Let us know how it goes.

Peggy

Link to comment
Share on other sites

Of course, he wouldn't "put that greasy crap on my head", so it probably could have been a little better if he would have used a heavier lotion.

At one point my mom went to a fancy shmancy wig shop to pick up some of the adhesive strips to hold hers on. She couldn't afford anything there, so it was definitely just for the little strips.

Anyway, they told her that the stuff she was using for the flaking and 'sunburn' on her head would mess up the hair that would try to grow back. I can't remember exactly what they said or what she was using. I'm sure there are lotions and stuff you can use. I would just check and make sure that they are the right kind.

Really neat note on this:

Mom did not have the nicest wig at the time. It was just for something on her head. It was old and made her look about 15 years older... no kidding.

The lady began asking mom what her original haircolor was as she was pointing to wigs in the shop. Mom told her, but was reluctant in her answers knowing she did not have the money to buy one of the $400 wigs.

The lady left the room and came back with a bag filled with sample shampoos, conditioners, adhesive strips, a brush and... one of those expensive wigs. She gave it to her at no charge.

We were dumbfounded. We both just stood there crying...

:)

Link to comment
Share on other sites

hi angie,

i'm so sorry to hear about your father's diagnosis, but i'm extremely glad to see that he is ready to fight again. my mom is currently going through wbr. her last treatment will be on monday (a total of 15). she has been extremely tired--she sleeps most of the time--and she has lost her appetite. the docs have her drinking 3-4 boosts/ensures/prosures a day to help because she has lost a lot of muscle mass/weight. i believe it has partly to do with the treatments as well as the fact that she isn't moving around much. she just started to lose her hair a few days ago. i use aloe vera on her scalp and face to help with the dryness. it's hard to tell what is causing all the fatigue and loss of appetite in that she is also on iressa right now, so that can contribute too. i try to give her small meals in between the supplements 'cause i want her to eat, so she eats a bit (but it is definitely forced). you might want to get your father to start taking ensure or some other supplement now (i.e. before he starts treatments) if his docs agree. it may help in the long run since my mom's fatigue really started settling in the second and third weeks. during these two weeks, she has needed more help to get out of bed because of the weakness (but she hasn't complained about pain or discomfort for the most part; just a little dizziness). she is taking dexamethosone (i think it's the same as decatron, the steroid) once a day (4 mg), but that was reduced from four times a day. i would also definitely suggest that someone drive your father to the treatments, especially if the facility is far. i usually make my mom drink one of the supplements on the way back from each treatment. i hope that this helps. if you have any particular questions, please feel free to pm me. take care.

God bless,

mj

Link to comment
Share on other sites

Angie,

I am so very sorry about the brain mets. I have posted a lot about Steve's WBR, but would be glad to PM you if you want to know more. For him, it was extremely difficult. We too tried aloe (it worked for awhile - fairly cheap in health food store) and then went on to many other lotions (all ok'd by radiologist). The fatigue is overwhelming and definitely have someone driving him. We are still discussing the driving issue since Steve's onc. says anyone who has EVER had brain mets should never drive again. Steve is waiting for the next MRI and then will discuss it further, since he's never had any neurological symptoms. Your dad is going to need lots of support on this round. Prayers for you all.

Link to comment
Share on other sites

Thank you all so much for your posts of kind words of support and encouragement. They mean so much to me.

My Dad will come home from the hospital tomorrow. He will require 24 hour care, which my Mom can provide at this point, with help from me and my two sisters. We are fortunate to live close.

My Dad has really changed with radiation and high dose meds. However, his appetite has increased tremendously. He eats about everything the hospital has to offer. On the downside, he has become very mean and sees dogs flying in the air. He doesn't know what month it is etc. It's very much like dealing with an Alzheimer's patient. When my Mom got there today he asked where to heck she'd been. He also said he'd been waiting three hours for his pictures to develop among many other crazy things. We'll see how the rest of the radiation goes (12 more or so to go). My parents' neighbors said that one of her friends who had radiation threated her spouce with a knife!!!! So we're all a little scared, not knowing exactly what my Dad will be like. I do know that he will be glad to be home. The nurses are NOT compassionate in the hospital. He is so used to the wonderful staff at the cancer office.

Thanks for listening and God bless you all!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.